Daily Briefing

'Paxlovid mouth': What it is—and how to treat it


Some individuals have reported a bad taste that has been described "as sun-baked trash-bag liquid, a mouthful of dirty pennies and rotten soymilk" after taking Pfizer's Covid-19 antiviral drug Paxlovid. Writing for the Wall Street Journal, Alex Janin explains why "Paxlovid mouth" occurs and suggests ways to address the unpleasant side effect.

How to improve access to Covid-19 treatments

    What is 'Paxlovid mouth'?

    According to a spokesperson for Pfizer, the side effect is called dysgeusia. A study funded by Pfizer found that 5.6% of patients who took Paxlovid experienced dysgeusia—and most of their symptoms were mild.

    "Paxlovid mouth" is most likely caused by ritonavir, which is designed to boost levels of antiviral medicines. It has been associated with dysgeusia in other cases.

    Patients who have experienced the side effect "have tried to erase the taste with salves from cinnamon to milk to pineapple. They are also trading strategies online," Janin writes.

    For instance, Lisa Crawford said she searched the internet for possible solutions when she started to experience dysgeusia. "It was like the smell that hot garbage has, but in your mouth," Crawford said.

    Eventually, Crawford found a post on Reddit that recommended eating pineapple to ease her symptoms. She found some relief eating pineapple every 10 to 15 minutes.

    "I probably have no tooth enamel left," she said, "but it was the only thing that saved my sanity."

    However, doctors—and many patients who have taken Paxlovid—have said this is a small price to pay for the roughly 90% decline in hospitalization and death among patients at risk of severe illness from Covid-19.

    While the drug can trigger the unpleasant side effect, doctors warn that patients should take the full course to prevent a rebound case. 

    "If you do not take the full course, you are adding an opportunity for the virus to hang around with less drug presence to block replication," said Yale School of Medicine infectious disease specialist Scott Roberts.

    "If a patient is vomiting or experiencing an allergic reaction, they should stop the course and talk to their doctor about other antivirals," Janin writes. "In some cases, doctors may prescribe medication to help treat other potential side effects of Paxlovid, such as nausea."

    How can patients mitigate 'Paxlovid mouth'?

    If a patient experiences dysgeusia, Roberts suggests sucking on things that bind to the mouth's taste receptors, including lozenges and mints.

    According to Shivanjali Shankaran, a doctor and infectious disease specialist at Rush University Medical Center, coating the mouth with chocolate milk or a spoonful of peanut butter before each dose can help mitigate the side effect. 

    "Cinnamon gum is also effective for two reasons: The flavor is overpowering and almost numbing, and the gum helps improve the flow of saliva, which can prevent dryness that can worsen the taste," Janin adds.

    When Jacklyn Grace Lacey tweeted about taking Paxlovid in May, she received a direct message from a former student who recommended using mouthwash and other mint-flavored things to address the bad taste. According to Lacey, she "ordered, like, every mint item they had," on a food-delivery app.

    But unfortunately, some say the taste has prevented them from completing the treatment. "I actually strained my neck because the gag response was so strong," Chantal McLaughlin recalled. 

    While the drug's instructions explicitly say to take the pills whole, McLaughlin crushed the initial dose and stirred it into lemon water.

    "The minute I took a sip, my taste buds just rejected it," she recalled. When McLaughlin, who struggles to swallow large pills, tried again with a thick peanut butter-banana smoothie, she was still only able to take a few sips.

    Andrea Freire said she drank four bottles of strawberry flavored Pedialyte every day for three to four days to try to cover the drug's taste. 

    Still, Freire, who has a heart defect, said she did not hesitate to take the drug again when she was reinfected. "I would take it again 100 times over," she said. (Janin, Wall Street Journal, 8/16)


    SPONSORED BY

    INTENDED AUDIENCE

    AFTER YOU READ THIS

    AUTHORS

    TOPICS

    Don't miss out on the latest Advisory Board insights

    Create your free account to access 2 resources each month, including the latest research and webinars.

    Want access without creating an account?

       

    You have 2 free members-only resources remaining this month remaining this month.

    1 free members-only resources remaining this month

    1 free members-only resources remaining this month

    You've reached your limit of free monthly insights

    Become a member to access all of Advisory Board's resources, events, and experts

    Never miss out on the latest innovative health care content tailored to you.

    Benefits include:

    Unlimited access to research and resources
    Member-only access to events and trainings
    Expert-led consultation and facilitation
    The latest content delivered to your inbox

    You've reached your limit of free monthly insights

    Become a member to access all of Advisory Board's resources, events, and experts

    Never miss out on the latest innovative health care content tailored to you.

    Benefits include:

    Unlimited access to research and resources
    Member-only access to events and trainings
    Expert-led consultation and facilitation
    The latest content delivered to your inbox
    AB
    Thank you! Your updates have been made successfully.
    Oh no! There was a problem with your request.
    Error in form submission. Please try again.